Alabama, 2002

Lightning Strike in Alabama, September 20, 2002

September 20, 2002 · NWS BMX · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Sep 20, 1:47 PM CST, 5 hours 48 minutes earlier.

Area forecast discussion, Sep 20, 1:47 PM CST, 5 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
247 PM CDT FRI SEP 20 2002

SURFACE COLD FRONT EXTENDING ACROSS WESTERN TN, AR AND LA SLOWLY
MOVING TO THE SOUTHEAST.  CONVECTION FIRING ALONG AND AHEAD OF
FRONT...WHERE GOOD MOISTURE PRESENT.  THE SURFACE FRONT WILL MOVE
INTO NORTHWEST ALABAMA TOWARD SUNSET...THEN STALL SOMEWHERE ACROSS
NORTHEAST ALABAMA EARLY SATURDAY MORNING.  MUCH OF THE ENERGY PULLS
NORTH...BUT WILL CONTINUE CHANCE POPS ACROSS EASTERN AND CENTRAL
AREAS...WHERE GOOD MOISTURE EVIDENT...UNTIL UPPER SHORT WAVE PUSHES
FRONT THROUGH ON SUNDAY NIGHT. FORECAST FOR NEXT WEEK CONTINGENT UPON
WHETHER ISIDORE AFFECTS GULF COAST...AND MODELS ALL DIFFER ON
SOLUTION.  FOR NOW WILL BROADBRUSH CHANCE POPS ACROSS AREA WEDNESDAY
THROUGH FRIDAY.

HSV 070/087 066/084 062 7432
BHM 073/086 070/085 064 7544
MGM 071/087 070/087 065 6544

.BHM...NONE.

83

In the hours before

Special weather statement, Sep 20, 2:06 PM CST, 5 hours 29 minutes before
ALZ001>050-202200-

HAZARDOUS WEATHER OUTLOOK...UPDTAED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
306 PM CDT FRI SEP 20 2002

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

A COLD FRONT PUSHING INTO THE LOWER MISSISSIPPI VALLEY WILL HELP TO
SET OFF SHOWERS AND THUNDERSTORMS ACROSS THE REGION THROUGH
TONIGHT.  DUE TO THE AMOUNT OF INSTABILITY AND WIND SHEAR PRESENT...
THERE IS A CHANCE THAT SOME THUNDERSTORMS MAY GROW STRONG ENOUGH TO
PRODUCE STRONG OR DAMAGING WINDS.

THE AREAS WITH THE BEST CHANCE OF EXPERIENCING THESE THUNDERSTORMS
ARE NORTHERN AND NORTHWEST ALABAMA...FROM THE CITIES OF BRIDGEPORT...
CULLMAN...JASPER...AND CARROLLTON...NORTH AND WEST.  THE STORM
PREDICTION CENTER HAS PLACED THIS PART OF ALABAMA UNDER A SLIGHT RISK
FOR SEVERE THUNDERSTORMS THROUGH TONIGHT.  THE PRIMARY THREAT FROM
THESE THUNDERSTORMS WILL BE DAMAGING STRAIGHT LINE WINDS.

THE PRIMARY THREAT TIME FOR ALL THUNDERSTORMS WILL BE AFTER 4 PM
UNTIL AROUND MIDNIGHT...WITH THE EARLIER TIMES MORE LIKELY FOR THE
WESTERN PORTIONS OF THE STATE...AND THE LATER TIMES FOR THE EASTERN
PORTION OF THE STATE.

EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTER GROUPS SHOULD
MONITOR THE LATEST WEATHER CONDITIONS AND BE READY FOR
POSSIBLE ACTIVATION THROUGH TONIGHT.
Special weather statement, Sep 20, 6:48 PM CST, 47 minutes before
ALZ001>018-020-210300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
748 PM CDT FRI SEP 20 2002

THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM
SEVERE THUNDERSTORM WATCH NUMBER 698...

  COLBERT...FRANKLIN...LAMAR...LAUDERDALE...MARION...

THE FOLLOWING COUNTIES REMAIN IN
SEVERE THUNDERSTORM WATCH NUMBER 698
WHICH IS IN EFFECT UNTIL 1000 PM...

  BLOUNT...CHEROKEE...CULLMAN...DEKALB...ETOWAH...
  FAYETTE...JACKSON...LAWRENCE...LIMESTONE...MADISON...
  MARSHALL...MORGAN...WALKER...WINSTON...

The radar

The Birmingham radar (KBMX), 107 km away, was scanning. The volume nearest the first event began at 01:34 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Cullman

When
September 20, 7:35 PM CST
Where
Cullman County, Bremen
Injuries
1 direct, 0 indirect
Reported by
EMERGENCY MANAGER
Coordinates
34.132, -86.868 (the zone’s center; the record gives no point)

One person was struck by lightning at Cold Springs High School. The extent of injuries was unknown.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2002Every state in 2002This day in weather historyWarnings in Alabama, September 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5315749.